Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Ultrafilters and independent sets

Author: Kenneth Kunen
Journal: Trans. Amer. Math. Soc. 172 (1972), 299-306
MSC: Primary 02J05; Secondary 02H13
MathSciNet review: 0314619
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Independent families of sets and of functions are used to prove some theorems about ultrafilters. All of our results are well known to be provable from some form of the generalized continuum hypothesis, but had remained open without such an assumption. Independent sets are used to show that the Rudin-Keisler ordering on ultrafilters is nonlinear. Independent functions are used to prove the existence of good ultrafilters.

References [Enhancements On Off] (What's this?)

  • [1] C. C. Chang and H. J. Keisler, Model theory, North-Holland, New York (to appear).
  • [2] R. Engelking and M. Karłowicz, Some theorems of set theory and their topological consequences, Fund. Math. 57 (1965), 275-285. MR 33 #4880. MR 0196693 (33:4880)
  • [3] G. Fichtenholz and L. Kantorovitch, Sur les opérations linéairs dans l'espace des fonctions bornées, Studia Math. 5 (1934), 69-98.
  • [4] F. Hausdorff, Über zwei Sätze von G. Fichtenholz und L. Kantorovitch, Studia Math. 6 (1936), 18-19.
  • [5] K. Kunen, Some applications of iterated ultrapowers in set theory, Ann. Math. Logic 1 (1970), 179-227. MR 43 #3080. MR 0277346 (43:3080)
  • [6] K. Kunen and J. B. Paris, Boolean extensions and measurable cardinals, Ann. Math. Logic 2 (1970/71), no. 4, 359-377. MR 43 #3114. MR 0277381 (43:3114)
  • [7] M. E. Rudin, Partial orders on the types in $ \beta N$, Trans. Amer. Math. Soc. 155 (1971), 353-362. MR 42 #8459. MR 0273581 (42:8459)
  • [8] S. Shelah, Every two elementarily equivalent models have isomorphic ultrapowers, Israel J. Math. (to appear). MR 0297554 (45:6608)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 02J05, 02H13

Retrieve articles in all journals with MSC: 02J05, 02H13

Additional Information

Keywords: Ultrafilter, independent sets, Rudin-Keisler ordering, independent functions, good ultrafilter
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society